Phone

(224) 655-7246

Email

MindfulMedClinic@gmail.com

Opening Hours

By Appointment

by Sarah Mann, MD

In February, the Canadian Journal of Cardiology published a case study entitled Marijuana Lollipop-induced Myocardial Infarction. Is this a case of near death by CannaCandy? Or is the processed sugar in the lollipop the real danger?

Methods

This is what is called a single case report. It is what clinicians write when they see something interesting. But it is what is known as an anecdotal report. It is akin to “I have a friend of a friend”. We look at them when we have nothing else. They are more helpful in sparking questions and ongoing studies than providing answers.

In this case study, a 70 year old male had eaten a marijuana lollipop for arthritis pain in an effort to help himself get to sleep. This man did know he had heart disease, which had been stable for several years. After not consuming marijuana for more than 50 years, he ate “most of” a 90 mg THC infused lollipop. He presented to the hospital with fearful hallucinations. His troponin T was mildly elevated at 216 ng/L, and his ejection fraction dropped from 40% to 31%. He was discharged with a diagnosis of non-ST elevation MI.

Results

It was written up as a heart attack caused by this lollipop, and strong caution was given for strong edibles in cardiovascular disease. But let’s take a closer look at this case report. This old, cannabis naive man took a completely inappropriate dose of THC. Not only that, he took it in oral form, increasing its psychogenic potential. When the distressing hallucinations wore off, so did the chest pain. It would not be the first time a patient with known coronary disease had cardiac strain due to a panic attack or extreme emotional event. 

The authors felt the decline in cardiac function was evidence of a true heart attack. In this single case, I am not convinced. In real life clinical practice, I often see similar variability just from testing differences, positioning and day of the week. It is also possible that this patient did have a true cardiac event from the panic attack itself. This sympathetic response would cause a predictable jump in heart rate and blood pressure that may have been too much strain for his already diseased heart. 

What does this mean for me?

This single case study is a cautionary tale. But not for cardiac patients. Cannabis naive patients beware, don’t start out with a 90 mg edible regardless of cardiac disease. While we are still sorting out the science behind cannabis and the cardiovascular system, patients should exercise caution. If you are experiencing shortness of breath going up a flight of stairs or walking over short distances or if you are experiencing chest pain you should definitely talk to your healthcare provider immediately!

In February, the Canadian Journal of Cardiology published a case study entitled Marijuana Lollipop-induced Myocardial Infarction. Is this a case of near death by CannaCandy? Or is the processed sugar in the lollipop the real danger?

Methods

This is what is called a single case report. It is what clinicians write when they see something interesting. But it is what is known as an anecdotal report. It is akin to “I have a friend of a friend”. We look at them when we have nothing else. They are more helpful in sparking questions and ongoing studies than providing answers.

In this case study, a 70 year old male had eaten a marijuana lollipop for arthritis pain in an effort to help himself get to sleep. This man did know he had heart disease, which had been stable for several years. After not consuming marijuana for more than 50 years, he ate “most of” a 90 mg THC infused lollipop. He presented to the hospital with fearful hallucinations. His troponin T was mildly elevated at 216 ng/L, and his ejection fraction dropped from 40% to 31%. He was discharged with a diagnosis of non-ST elevation MI.

Results

It was written up as a heart attack caused by this lollipop, and strong caution was given for strong edibles in cardiovascular disease. But let’s take a closer look at this case report. This old, cannabis naive man took a completely inappropriate dose of THC. Not only that, he took it in oral form, increasing its psychogenic potential. When the distressing hallucinations wore off, so did the chest pain. It would not be the first time a patient with known coronary disease had cardiac strain due to a panic attack or extreme emotional event.

The authors felt the decline in cardiac function was evidence of a true heart attack. In this single case, I am not convinced. In real life clinical practice, I often see similar variability just from testing differences, positioning and day of the week. It is also possible that this patient did have a true cardiac event from the panic attack itself. This sympathetic response would cause a predictable jump in heart rate and blood pressure that may have been too much strain for his already diseased heart.

What does this mean for me?

This single case study is a cautionary tale. But not for cardiac patients. Cannabis naive patients beware, don’t start out with a 90 mg edible regardless of cardiac disease. While we are still sorting out the science behind cannabis and the cardiovascular system, patients should exercise caution. If you are experiencing shortness of breath going up a flight of stairs or walking over short distances or if you are experiencing chest pain you should definitely talk to your healthcare provider immediately!

Recommended Articles

New Report

Close